Oklahoma, 2019

Flash Flooding and Hail in Oklahoma, September 25 to 26, 2019

September 25 to 26, 2019 · NWS TSA · 6 events in 5 counties and zones

Thunderstorms developed across northeast Oklahoma during the late evening of the 25th, and continued across the region into the early morning hours of the 26th. The strongest thunderstorms produced large hail up to half dollar size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across northeast Oklahoma during the late evening of the 25th, and continued across the region into the early morning hours of the 26th. The strongest thunderstorms produced large hail up to half dollar size and damaging wind. Additionally, the thunderstorms moved slowly and produced locally heavy rainfall repeatedly across the same areas, which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 25, 8:50 PM CST, 25 minutes earlier.

Area forecast discussion, Sep 25, 8:50 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
950 PM CDT Wed Sep 25 2019

...UPDATE...

.DISCUSSION...
Thunderstorm initiation continued across Northern Oklahoma this
evening along an elevated instability axis stretched across a
remnant outflow boundary positioned from North Central to
Northeast Oklahoma. At the same time...additional thunderstorms
were developing along/ahead of a cold front across Southeast
Kansas approaching Northeast Oklahoma. The storms along the
outflow boundary will have the potential for locally strong to
marginally severe winds and some hail...while the main severe
potential overnight will be associated with the convection
along/ahead of the approaching cold front.

Overnight tonight...ongoing thunderstorms along the outflow
boundary are expected to join up with the storms along the cold
front across Northeast Oklahoma and push southeastward through the
CWA. Locally damaging winds and also a limited hail threat will
be possible into the overnight hours with this activity. The
greater potentials looks to be across Northeast Oklahoma into
Northwest Arkansas. A severe thunderstorm watch has been issued
until 10z for much of the CWA.

The frontal boundary looks to stall across the northern half of
the CWA during the night which could allow for training storms as
convection has ample amounts of low level moisture to work with.
In response...periods of very heavy rainfall are forecast
overnight. 1-2+ inches of rainfall are possible with locally
higher amounts across mainly Northeast Oklahoma into Northwest
Arkansas. These rains on top of recent rains will allow for flash
flood conditions to be possible. Thus...will continue with the
current flash flood watch through 12z. There still may be a need
to expand the watch southeastward south of Interstate 40 and will
monitor conditions as the heavy rain axis sets up.

With the convection and frontal boundary stalling over the
region...low temps tonight look to range from the mid 60s near the
Kansas border to the upper 60s and lower 70s south of the stall
frontal boundary. For the evening update...have adjusted pops/wx
based on ongoing radar trends and the mentioned above with slight
tweaks to hourly temp/dewpoint/sky/wind grids based on latest
trends/obs.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  85  74  88 /  80  30   0  10
FSM   72  87  70  88 /  90  40   0   0
MLC   70  88  71  87 /  60  30   0   0
BVO   64  82  72  88 /  80  30  10  20
FYV   66  81  69  83 /  90  50   0   0
BYV   65  81  69  86 /  90  40  10   0
MKO   69  85  72  87 /  80  40   0   0
MIO   64  82  71  85 /  90  30   0  10
F10   69  87  72  88 /  70  30   0  10
HHW   72  89  70  87 /  40  60   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT Thursday for OKZ054>063-067>069.

AR...Flash Flood Watch until 7 AM CDT Thursday for ARZ001-002-010-011.

&&

SHORT TERM...20
Hazardous weather outlook, Sep 25, 4:12 PM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
512 PM CDT Wed Sep 25 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 PM CDT Wed Sep 25 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing With Main Threat After 10 PM.

FLASH FLOOD.
	RISK...Elevated.
	AREA...North of Interstate 40.
	ONSET...After 10 PM.

HEAVY RAIN.
	RISK...Significant.
	AREA...North of Interstate 40.
	ONSET...After 10 PM.

	AREA AT GREATEST RISK...Far Northeast Oklahoma into Far
							Northwest Arkansas.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Much of Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A surface boundary leftover from the morning activity remained
positioned across the region late this afternoon. Strong surface
heating combined with ample amounts of low level moisture
interacting with the boundary could allow for a few strong to
marginally severe storms to develop into the evening hours. The
greater potential into the early evening hours is expected across
northeast Oklahoma into northwest Arkansas.

The main threat for severe weather will likely be late this evening
into the overnight hours as additional storms develop across far
northeast Oklahoma and far northwest Arkansas along an
approaching frontal boundary. A few thunderstorms will be capable
of producing hail to the size of quarters and damaging wind gusts
to 65 mph. Thunderstorms are expected to continue through much of
tonight, pushing south and east and transitioning to a heavy rain
threat, including the potential for flash flooding. A flash flood
watch is in effect from 10 PM through 7 AM tonight for much
Northeast Oklahoma and far Northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms will likely be ongoing Thursday morning with the
greater potential across southeast Oklahoma into west central
Arkansas. Locally heavy rainfall will again be possible.
Precipitation is forecast to taper off by Thursday evening with a
brief dry period expected into Friday afternoon. Northwesterly
flow aloft will develop by late Friday and continue through much
of the weekend, leading to a continued thunderstorm potential. By
early next week, a building ridge will result in warm and dry
weather.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 25, 8:21 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
921 PM CDT Wed Sep 25 2019

OKZ061-062-067-260245-
Rogers OK-Mayes OK-Wagoner OK-
921 PM CDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROGERS...SOUTHWESTERN
MAYES AND NORTH CENTRAL WAGONER COUNTIES UNTIL 945 PM CDT...

At 921 PM CDT, a strong thunderstorm was located 5 miles southeast of
Verdigris, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Claremore...                      Catoosa...
Verdigris...                      Chouteau...
Inola...                          Taiwah...
Tiawah...                         Sportsmen Acres Community...
Mazie...                          Murphy...

This includes Interstate 44 between mile markers 238 and 260.

LAT...LON 3603 9566 3622 9576 3643 9547 3614 9519
TIME...MOT...LOC 0221Z 244DEG 21KT 3617 9562
Special weather statement, Sep 25, 8:45 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
945 PM CDT Wed Sep 25 2019

OKZ057-058-260330-
Craig OK-Ottawa OK-
945 PM CDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAIG AND NORTHERN
OTTAWA COUNTIES UNTIL 1030 PM CDT...

At 945 PM CDT, a strong thunderstorm was located 5 miles southwest of
Chetopa, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Welch...                          Wyandotte...
Treece...                         Picher...
Ottawa...                         Cardin...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 305 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Oklahoma.

LAT...LON 3678 9472 3690 9527 3700 9525 3700 9468
TIME...MOT...LOC 0245Z 278DEG 23KT 3698 9517
Special weather statement, Sep 25, 9:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1000 PM CDT Wed Sep 25 2019

OKZ058-260345-
Ottawa OK-
1000 PM CDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA COUNTY UNTIL
1045 PM CDT...

At 959 PM CDT, a strong thunderstorm was located near Quapaw, moving
east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Treece...                         Picher...
Ottawa...                         Peoria...
Cardin...

This includes Interstate 44 between mile markers 308 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Oklahoma.

LAT...LON 3687 9462 3681 9481 3696 9493 3700 9487
      3700 9462
TIME...MOT...LOC 0259Z 278DEG 12KT 3692 9479
Special weather statement, Sep 25, 9:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1009 PM CDT Wed Sep 25 2019

OKZ057-058-062-063-260345-
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
1009 PM CDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...NORTHWESTERN
DELAWARE...SOUTHWESTERN OTTAWA AND NORTHEASTERN MAYES COUNTIES UNTIL
1045 PM CDT...

At 1008 PM CDT, a strong thunderstorm was located 3 miles northwest
of Pensacola, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Vinita...                         Afton...
Langley...                        Adair...
Bernice...                        Ketchum...
Big Cabin...                      Pensacola...
Cleora...                         Cherokee State Park...
Bernice State Park...             Strang...

This includes Interstate 44 between mile markers 269 and 295.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Oklahoma.

LAT...LON 3667 9479 3639 9515 3648 9533 3676 9518
TIME...MOT...LOC 0308Z 216DEG 26KT 3648 9519

The radar

The Tulsa radar (KINX), 104 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
September 25, 9:15 PM CST
Where
Ottawa County, 3 mi ENE of Miami
Measured
1.25 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
36.897, -94.830

Flash Flood, Nowata

When
September 25, 10:59 PM CST to September 26, 3:00 AM CST
Where
Nowata County, 0.63 mi NE of Lenapah to 4.04 mi SE of Lenapah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.856, -95.621

Highway 10 was closed east of Lenapah due to flooding.

Thunderstorm Wind, Tulsa

When
September 26, 12:15 AM CST
Where
Tulsa County, 2.17 mi SE of Tulsa
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.130, -95.920

Strong thunderstorm wind blew down a large tree in south Tulsa.

Flash Flood, Tulsa

When
September 26, 12:29 AM CST to 3:00 AM CST
Where
Tulsa County, 2 mi N of Broken Arrow to 2.01 mi N of Broken Arrow
Cause
Heavy Rain
Reported by
Public
Coordinates
36.079, -95.780

Portions of several roads were flooded in north Broken Arrow.

Flash Flood, Pawnee

When
September 26, 7:30 AM CST to 12:15 PM CST
Where
Pawnee County, 1 mi S of Pawnee to 0.99 mi NE of Pawnee
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.316, -96.800

Portions of several roads were closed south of Pawnee due to flooding.

Flash Flood, Pittsburg

When
September 26, 10:26 AM CST to 12:30 PM CST
Where
Pittsburg County, Scipio to 1.36 mi S of Scipio
Cause
Heavy Rain
Reported by
Public
Coordinates
35.050, -95.970

Portions of several roads in and around Scipio were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856016, 856017, 856018, 856019, 856020, 856026.